Vermont, 2003High Wind in Vermont, November 13, 2003
November 13, 2003 · NWS BTV · 2 events in 2 counties and zones
A strong low pressure system moved through the eastern Great Lakes and into southern Canada Thursday morning, November 13th. Strong winds preceded and followed the passage of the storm system, with scattered power outages reported across Franklin county.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved through the eastern Great Lakes and into southern Canada Thursday morning, November 13th. Strong winds preceded and followed the passage of the storm system, with scattered power outages reported across Franklin county. In particular, early morning winds uprooted a few trees in Fletcher, Vt.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Nov 12, 10:04 PM EST, 6 hours 31 minutes earlier.
Area forecast discussion, Nov 12, 10:04 PM EST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1004 PM EST WED NOV 12 2003
.UPDATE...
RADAR LOOP SHOWING SOME SHOWERS AND THUNDERSTORMS MOVING
NORTHEASTWARD ACROSS THE SAINT LAWRENCE VLY ATTM. THIS COVERED IN
THE PREVIOUS FORECAST. FURTHER EAST...CLEAR SKIES OVER EASTERN
VERMONT EARLIER THIS EVENING HAS LED TO SOME AREAS OF DENSE FOG
FORMING ACROSS THE CONNECTICUT VLY AND NORTH CENTRAL AND NORTHEAST
VERMONT. WILL UPDATE THE ZONE FORECASTS TO ACCOUNT FOR THIS. WILL
ALSO MAKE SOME ADJUSTMENTS TO THE OVERNIGHT MIN TEMPERATURES AS
WELL...AS AREAS OVER EASTERN VERMONT ARE NOW COOLER THAN PREVIOUS
FORECAST. HAVE RAISED MIN TEMPS ACROSS THE ST LAWRENCE VLY AND
THE ADIRONDACKS OVERNIGHT. ALSO...MADE SOME ADJUSTMENTS TO WIND
FORECAST AS WELL. OTHERWISE...NO CHANGES TO THE REMAINDER OF THE
FORECAST.
&&
.SHORT TERM...
DRY SLOT MOVES IN THURSDAY MORNING...SO PRECIPITATION WILL BE
SCATTERED IN NATURE. HIGH TEMPERATURES WILL BE EARLY IN THE PERIOD
AND THEN AS COLD AIR ADVECTION BEGINS...TEMPERATURES WILL BE FALLING
IN THE AFTERNOON. THUS ANY SCATTERED RAIN SHOWERS WILL MIX WITH OR
CHANGE TO SCATTERED SNOW SHOWERS IN THE AFTERNOON. GOING FORECAST
HAS AN EXCELLENT HANDLE ON THIS. STEEP LOW LEVEL LAPSE RATES WILL
DEVELOP BY AFTERNOON AND THIS SHOULD ALLOW FOR SUFFICIENT MIXING.
AS A RESULT...BREEZY TO WINDY CONDITIONS CAN BE EXPECTED BUT THE
POTENTIAL DOES EXIST FOR EVEN STRONGER WINDS. SO IT MAKES SENSE TO
FOLLOW SURROUNDING OFFICES AND GO WITH A HIGH WIND WATCH. SOUTHERN
AREAS MAY BE IMPACTED MORE BY THE SOUTHWEST FLOW IN THE AFTERNOON ON
THURSDAY AND THEN FROM THE NORTHWEST ACROSS THE NORTHERN AREAS
THURSDAY NIGHT. EITHER WAY WITH THE DEEPENING LOW TO THE NORTH...
STEEP LOW LEVEL LAPSE RATES...AND STRONGER WINDS IN THE LOW LEVELS
POINT TO A STRONG WIND EVENT.
NEXT SITUATION IS THE POTENTIAL FOR SIGNIFICANT UPSLOPE
PRECIPITATION OVER PORTIONS OF THE FORECAST AREA. UTILIZING AWIPS
VISUALIZATION OF THE LOCAL RESEARCH DONE FOR THE LAST CSTAR
PROJECT...PARAMETERS APPEAR TO BE IN PLACE FOR THIS POTENTIAL.
CLOSED UPPER LOW WILL BE EAST AND NORTHEAST OF THE AREA CREATING A
NORTHWEST FLOW OVER THE AREA. WIND SPEEDS IN THE LOW LEVELS...
GREATER THAN 30 KNOTS AT 850 MB AND GREATER THAN 20 KNOTS AT 925
MB...WILL BE PERPENDICULAR TO THE MOUNTAINS TO ENHANCE THE UPSLOPE
POTENTIAL. AIR MASS WILL BE SATURATED FROM THE SURFACE TO THE
RIDGETOPS WITH STEEP LAPSE RATES IN THIS LAYER AS WELL. DELTA
THETA-E IN THIS LAYER ALSO SUPPORTS AN UNSTABLE ENVIRONMENT. THESE
CONDITIONS WILL EXIST BEGINNING FROM 21Z THURSDAY TO ABOUT 15Z
FRIDAY...THUS MEETING THE NECESSARY 12 HOUR TIME FRAME. AS A
RESULT...WILL ISSUE A WINTER STORM WATCH FOR THE NORTHERN
ADIRONDACKS AND FOR AREAS IN AND AROUND THE NORTHERN AND CENTRAL
GREEN MOUNTAINS. WATCH WILL GO FROM THURSDAY NIGHT UNTIL LATE IN
THE DAY ON FRIDAY. WARM AIR ADVECTION BEGINS AROUND MID-MORNING ON
FRIDAY AND VERTICAL DEPTH OF MOISTURE DECREASES AFTER THIS POINT AS
WELL...SO ANY SIGNIFICANT UPSLOPE PRECIPITATION SHOULD BEGIN TO COME
TO AN END.
THANKS TO GYX...ALY...AND BUF FOR EXCELLENT PHONE COORDINATION ON UP
&&
.LONG TERM...
HIGHLY AMPLIFIED PATTERN CONTS TO DEVELOP ACRS CONUS WITH
MID/UPPER LVL TROF OVER GREAT LAKES AND RIDGE ALONG THE WEST COAST.
STRONG SFC FRNT PUSHES ACRS CWA ON SUNDAY WITH WEAK WAVE DEVELOPING
ALONG FRNT. LOOKS VERY SIMILAR TO WEDS SYSTEM. GIVEN...GOOD ULVL
DIVERGENCE FROM 25H JET...7H FG...AND MOISTURE PROGS WL INCREASE
POPS TO LIKELY. FRNT MAY HANG UP ACRS EASTERN ZNS AS ULVL LVL TROF
BECOMES NEGATIVELY TILTED AND FRNT PARALLEL ULVL FLOW. WL MENTION
CHC POPS INTO SUNDAY NITE ATTM. OTHERWISE...WEAK SFC RIDGE BUILDS
INTO FA MONDAY WITH ANOTHER FRNT APPROACHING SOUTHERN CANADA BY LATE
MONDAY. WL REMOVE POPS MONDAY BASED ON LIMITED MID LVL MOISTURE AND
SFC FEATURES. CAA BEHIND FRNT ON SUNDAY DROPS 85H TEMPS FROM NEAR
10C ON SUNDAY TO NEAR 2C BY MONDAY. HOWEVER...WITH CLOUDS/PRECIP
AROUND SUNDAY EXPECT TEMPS TO BE U50S MTNS TO M60S VALLEYS WITH
SIMILAR TEMPS MONDAY. TUESDAY...FRNT ACRS SOUTHERN CANADA MOVES ACRS
CWA. THIS COMBINED WITH DEVELOPING COLD POOL ALOFT AND 5H ENERGY WL
KEEP FA UNSETTLED....THEREFORE WL CONT TO MENTION CHC POPS. 85H
TEMPS DROP TO NEAR 0C...WHILE 5H TEMPS ARE PROGGED TO BE NEAR -26C
BY WEDS 00Z. EXPECT PLENTY OF DIURNALLY DRIVEN CU TO FORM BOTH
TUESDAY AND WEDS WITH TEMPS BELOW NORMAL.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...HIGH WIND WATCH THURSDAY AFTERNOON THROUGH FRIDAY ZONES
001>012-016>019. WINTER STORM WATCH THURSDAY NIGHT THROUGH LATE
AFTERNOON FRIDAY ZONES 003-006-008-016>018.
NY...HIGH WIND WATCH THURSDAY AFTERNOON THROUGH FRIDAY ZONES
026>031-034-035-087. WINTER STORM WATCH THURSDAY NIGHT THROUGH LATE
AFTERNOON FRIDAY ZONES 029>031-034.
&&
SHORT TERM...WGH
LONG TERM....TABER
Hazardous weather outlook, Nov 13, 4:29 AM EST, 6 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-131130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
429 AM EST THU NOV 13 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.
.DAY ONE...TODAY...
A STRONG STORM SYSTEM WILL PRODUCE STRONG AND GUSTY WINDS ACROSS THE
AREA TODAY AND TONIGHT. SUSTAINED WIND SPEEDS OF 25 TO 35 MPH WITH
GUSTS AS HIGH AS 60 MPH ARE POSSIBLE...WHICH MAY DOWN TREES AND
POWER LINES...CAUSING SCATTERED POWER OUTAGES.
IN ADDITION...AS MOISTURE WRAPS AROUND THE SYSTEM THIS EVENING...
NUMEROUS SNOW SHOWERS WILL DEVELOP ACROSS THE REGION. A GENERAL
DUSTING TO TWO INCH SNOWFALL IS EXPECTED ACROSS THE AREA. HOWEVER...
FAVORED AREAS ALONG THE NORTHERN AND WESTERN SLOPES OF THE GREEN
AND ADIRONDACK MOUNTAINS WILL RECEIVE HEAVIER ACCUMULATIONS. AS A
RESULT WINTER STORM WARNINGS ARE IN EFFECT FOR THESE REGIONS TONIGHT.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF WIND DAMAGE OR
SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE OR LOCAL LAW
ENFORCEMENT TODAY AND TONIGHT.
JMG
High Wind, Eastern Franklin
- When
- November 13, 4:35 AM EST to 6:00 AM EST
- Where
- Eastern Franklin forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
High Wind, Western Franklin
- When
- November 13, 4:35 AM EST to 6:00 AM EST
- Where
- Western Franklin forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Pennsylvania, November 13, 20033 deaths · $50,000 · 71 kt wind · 34 events
- High Wind in Pennsylvania, November 13, 20031 death · 3 injured · $2.2 million · 52 kt wind · 10 events
- Strong Wind in Maryland, November 13, 20031 death · $70,000 · 1 event
- High Wind in New York, November 13, 20031 death · 2 injured · 57 kt wind · 16 events
- High Wind in New York, November 13, 20031 death · 56 kt wind · 15 events
- High Wind in New Jersey, November 13, 20035 injured · $2.0 million · 58 kt wind · 21 events
- Strong Wind in Pennsylvania, November 13, 20031 death · 1 event
- Strong Wind in Virginia, November 13, 20032 injured · $1.1 million · 52 kt wind · 22 events
- High Wind in Massachusetts, November 13 to 14, 2003$1.1 million · 50 kt wind · 21 events
- High Wind in New York, November 13, 2003$900,000 · 58 kt wind · 18 events
- High Wind in Delaware, November 13, 20031 injured · $500,000 · 61 kt wind · 4 events
- High Wind in New York, November 13 to 14, 20031 injured · $275,000 · 64 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330882, 5330883.